Kentucky, 2007Hail in Kentucky, June 15, 2007
June 15, 2007 · NWS JKL · 9 events in 4 counties and zones
A trough of low pressure moved south across Kentucky during the afternoon of June 15th. This weather system provided a focus for showers and thunderstorms across Southeastern Kentucky during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure moved south across Kentucky during the afternoon of June 15th. This weather system provided a focus for showers and thunderstorms across Southeastern Kentucky during the afternoon. Several of these storms became severe, producing large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 15, 12:30 PM EST, 53 minutes earlier.
Area forecast discussion, Jun 15, 12:30 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
130 PM EDT FRI JUN 15 2007
.SHORT TERM.../THE REST OF TODAY/
I UPDATED THE FORECAST TO INCLUDE SEVERE THUNDERSTORMS FOR SOUTHERN
PORTION OF THE FORECAST AREA...MAINLY SOUTH OF THE MOUNTAIN PARKWAY.
THE ANALYSIS THIS MORNING INDICATED A LOW PRESSURE SYSTEM AT 850 HPA
OVER EASTERN KENTUCKY. THIS WILL HELP THE ENHANCE LOW LEVEL
CONVERGENCE TODAY. AT 500 HPA...THERE WAS WAS DIFFLUENCE INDICATED.
LOOKING OUTSIDE THIS MORNING...THERE WAS A LOT OF ACCAS WHICH IS
INDICATIVE OF MID LEVEL INSTABILITY. WITH THE FORECAST INSTABILITY
THIS AFTERNOON...COUPLED WITH THE DRY AIR AT MID LEVELS...THE
ENVIRONMENT IS CONDUCIVE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS.
THE WIND SHEAR IS ALSO BETTER TODAY THAN YESTERDAY. ACTIVITY SHOULD
START SOONER TODAY AS AN UPPER VORT MAX WILL BE MOVING INTO THE AREA
EARLIER THAT THE TWO PREVIOUS DAYS. THE BIGGEST HURDLE FOR DEVELOPING
CELLS TODAY WILL BE TO BREAK THROUGH THE MID LEVEL CAP. ONCE THE CAP
IS BROKEN...THE CELLS WILL NEED TO BE CLOSELY MONITORED FOR POSSIBLE
SEVERE DEVELOPMENT.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TODAY THROUGH SATURDAY NIGHT/
06Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE THROUGH THE OHIO VALLEY
WITH A HINT OF A SFC BOUNDARY ACROSS EAST KENTUCKY. THIS WILL DROP
SOUTH WITH TIME EARLY THIS MORNING ALLOWING DRIER AIR TO SEEP IN
FROM THE NORTHWEST. THE LAST OF THE ISOLATED EVENING THUNDERSTORMS
HAS DIED OUT AND LEFT BEHIND A SMATTERING OF MID LEVEL CLOUDS. ON
SATELLITE...ADDITIONAL HIGH CLOUDS ARE SPILLING SOUTHWEST THROUGH THE
NORTHERN OHIO VALLEY. TEMPERATURES ARE SEASONABLY MILD ACROSS EAST
KENTUCKY EARLY THIS MORNING WITH A SMALL...5 DEGREE OR SO...RIDGE TO
VALLEY TEMPERATURE SPLIT IN PLACE. NO FOG HAS SHOWN UP YET BUT EXPECT
SOME LIGHT BR TO FORM IN THE CUMBERLAND VALLEY TOWARD DAWN...SIMILAR
TO THE PAST COUPLE OF NIGHTS. ADDITIONAL FOG WILL BE POSSIBLE IN THE
VALLEYS IN THE BIG SANDY REGION THANKS TO THE MOISTURE BROUGHT BY THE
EVENING SHOWERS AND THUNDERSTORMS. EVEN-SO...WILL LEAVE FOG WORDING
OUT OF THE ZONES AS AREAL COVERAGE AND IMPACT WILL BE RELATIVELY
SMALL.
THE MODELS ARE IN GOOD AGREEMENT WITH THE UPPER LEVEL PATTERN THAT
WILL AFFECT THE REGION THROUGH THE WEEKEND. THE BROAD UPPER LOW OFF
THE MID ATLANTIC COAST...THAT HAS BEEN PERIODICALLY SENDING
SHORTWAVES SOUTH ACROSS EAST KENTUCKY AND THE APPALACHIAN SPINE...
WILL SHIFT OFF TO THE EAST BECOMING LESS OF A FACTOR. AS IT PULLS
AWAY...RIDGING WILL PUSH IN FROM THE WEST PROLONGING OUR DROUGHT
PATTERN THROUGH THE WEEKEND. WITH LITTLE SYNOPTIC DIFFERENCE SEEN IN
THE SHORT RANGE MODELS...HAVE LEANED TOWARD THE HIGHER RESOLUTION NAM
FOR FORECAST SPECIFICS.
SENSIBLE WEATHER WILL FEATURE ANOTHER MOSTLY TO PARTLY SUNNY DAY
ACROSS THE AREA WITH THE SMALL CHANCE FOR A SHOWER OR THUNDERSTORM
POPPING UP ACROSS THE SOUTHEAST...PROBABLY INITIATING ALONG THE AFORE
MENTIONED BOUNDARY OR THE HIGHER TERRAIN NEAR VIRGINIA. FOR HIGHS
TODAY HAVE GONE WITH TEMPERATURES A BIT COOLER THAN PERSISTENCE DUE
TO A WEAK AIR MASS CHANGE WORKING IN FROM THE NORTHWEST. PRETTY MUCH
A PERSISTENT FORECAST IS ON TAP FOR TONIGHT WITH ANOTHER SMALL RIDGE
TO VALLEY TEMPERATURE SPLIT AND SOME LATE NIGHT VALLEY FOG. SATURDAY
THE BOUNDARY SHOULD BE SOUTH OF THE AREA ALONG WITH ANY REAL RISK OF
CONVECTION SO HAVE GONE WITH A MOSTLY SUNNY AND DRY FORECAST
THROUGHOUT THE AREA...BUT SLIGHTLY WARMER THAN FRIDAY THANKS TO THE
DRIER AIR IN PLACE. LIKEWISE...HAVE OPENED UP A LARGER RIDGE TO
VALLEY TEMPERATURE SPLIT FOR SATURDAY NIGHT UNDER CLEAR SKIES AND DRY
AIR...THOUGH AS WE NEAR THE SHORTEST NIGHT OF THE YEAR THE MAGNITUDE
OF THIS SPLIT WILL BE SOMEWHAT STUNTED.
IN GENERAL WENT WITH THE HIGHER MOS VALUES OR EVEN A BIT ABOVE
THROUGH THE WEEKEND...WITH A NOD TO PERSISTENCE...TODAY ESPECIALLY.
WITH LOWS...WENT WITH A MODIFIED PERSISTENCE ALONG WITH THE USUAL
ELEVATION BASED ADJUSTMENTS...ESPECIALLY FOR SATURDAY NIGHT. AS FOR
POPS...ENDED UP SIMILAR TO MAV TODAY DESPITE FOLLOWING THE NAM12
SPECIFICS. FOR THE REST OF THE SHORT RANGE...THEY WERE KEPT PRETTY
LOW...IN LINE WITH MOS.
.LONG TERM.../SUNDAY THROUGH THURSDAY/
AT THE BEGINNING OF THE PERIOD MODELS ARE IN GOOD AGREEMENT WITH MID
AND UPPER RIDGING BUILDING ACROSS THE OHIO VALLEY. THIS WILL RESULT
IN DRY WEATHER AND HIGHER TEMPERATURES. THE MEX MOS TEMPERATURES LOOK
GOOD WITH HIGHS AROUND 90. THE TUESDAY THROUGH THURSDAY PERIOD
BECOMES A FORECAST CHALLENGE AS THE 06Z GFS IS COMPLETELY OUT OF
PHASE WITH THE 00Z RUN OF THE ECMWF. THE 12Z GFS RUN IS NOT QUITE AS
PROGRESSIVE BUT STILL FASTER THAN THE ECMWF. BY THE MIDDLE OF NEXT
WEEK THE 06Z GFS AND 00Z ECMWF WERE 180 DEGREES OUT OF PHASE WITH
THEIR 500 MB PATTERNS. THE ECMWF CONTINUES WITH RIDGING IN THE
EASTERN UNITED STATES AND A TROF IN THE WEST...WHILE THE GFS SHOWS A
TROF IN THE EAST AND A RIDGE IN THE WEST. HAVE LEANED CLOSER TO THE
ECMWF...AND THE HPC SOLUTION WHICH HOLD BACK THE ADVANCE OF THE UPPER
TROF AND SURFACE COLD FRONT INTO THE OHIO VALLEY. HPC NOTES THAT
TELECONNECTIONS SUPPORT SOMETHING CLOSER TO THE ECMWF SOLUTION. AS A
RESULT WILL GO WITH HIGHER AFTERNOON TEMPERATURE FORECASTS FOR THE
SECOND HALF OF NEXT WEEK WHEN COMPARED TO THE MEX MOS. THE LOWS LOOK
OK FOR THE MOST PART. CONFIDENCE IS LOW IN PRECIPITATION FORECAST FOR
TUESDAY THROUGH THURSDAY. THERE IS A POSSIBILITY THAT OUTFLOW
BOUNDARIES FROM CONVECTION WELL TO OUR WEST COULD RESULT IN SOME
CONVECTION WELL EAST OF THE FRONTAL ZONE NEXT WEEK. WITH THIS IDEA
AND HPC ALSO GOING THIS ROUTE WILL GO WITH CHANCE OF
THUNDERSTORMS...MAINLY AFTERNOON AND EVENING FOR THE TUESDAY THROUGH
THURSDAY PERIOD. HOWEVER...WOULD NOT BE SURPRISED IF MOST OF THE AREA
STAYS DRY THROUGH THURSDAY.
&&
.AVIATION.../18Z TO 18Z/...UPDATED
BEST CHANCE FOR CONVECTION WILL BE ALONG AND SOUTH OF HWY 80 AND THE
HAL ROGERS PARKWAY THIS AFTERNOON. THIS AREA WILL HAVE BEST LOW LEVEL
MOISTURE AS DEWPOINTS WERE POOLING IN THE VICINITY OF A FAIRLY WELL
DEFINED SURFACE BOUNDARY. VERY DRY AIR ABOVE THE BOUNDARY LAYER
SHOULD KEEP THE COVERAGE ISOLATED...BUT WILL ALSO AID IN THE
DEVELOPMENT OF STRONG DOWNDRAFTS IN ANY STORMS WHICH FORM. HAVE
HANDLED WITH A 3 HOUR VCTS AT SME-LOZ AND JUST CB AT JKL. WILL LIKELY
SEE MVFR MIST AGAIN AT SME/LOZ AND HAVE INCLUDED.
BEYOND 13Z SATURDAY EXPECT JUST SCATTERED CU DEVLEOPLMENT AT THE TAF SITES.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...
LONG TERM....
AVIATION...JOHNSTONE
Hazardous weather outlook, Jun 15, 3:15 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
415 AM EDT FRI JUN 15 2007
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
415 AM EDT FRI JUN 15 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON...
ESPECIALLY ALONG AND SOUTH OF THE HAL ROGERS PARKWAY. THERE IS A
POTENTIAL FOR SOME OF THESE STORMS TO PRODUCE SEVERE WEATHER...
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH WEDNESDAY AS A
DEVELOPING STORM SYSTEM MOVES INTO THE OHIO VALLEY.
THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FOR SEVERE WEATHER LATER THIS
AFTERNOON.
GREIF
In the hours before
Special weather statement, Jun 15, 12:34 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
134 PM EDT FRI JUN 15 2007
KYZ085-151815-
WHITLEY-
134 PM EDT FRI JUN 15 2007
...A STRONG THUNDERSTORM TO AFFECT NORTHERN WHITLEY COUNTY
THROUGH 215 PM EDT FRIDAY AFTERNOON...
AT 134 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF BARK CAMP...MOVING SOUTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF
PRODUCING ONE HALF INCH DIAMETER HAIL AND GUSTY WINDS TO 50 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
Special weather statement, Jun 15, 12:37 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
137 PM EDT FRI JUN 15 2007
KYZ087-151815-
BELL-
137 PM EDT FRI JUN 15 2007
...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN BELL COUNTY THROUGH
215 PM EDT FRIDAY AFTERNOON...
AT 137 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
INGRAM...MOVING EAST AT 10 MPH. THIS STORM IS CAPABLE OF
PRODUCING ONE HALF INCH DIAMETER HAIL AND GUSTY WINDS TO 50 MPH.
THIS STORM WILL BE NEAR INGRAM AROUND 145 PM EDT...CLEAR CREEK
SPRINGS AROUND 205 PM EDT...FERNDALE AROUND 215 PM EDT...
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
Special weather statement, Jun 15, 1:14 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
214 PM EDT FRI JUN 15 2007
KYZ084-151845-
MCCREARY-
214 PM EDT FRI JUN 15 2007
...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN MCCREARY COUNTY
THROUGH 245 PM EDT FRIDAY AFTERNOON...
AT 214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PINE KNOT...
MOVING SOUTHEAST AT 5 MPH.
THIS STORM WILL BE NEAR STRUNK AROUND 230 PM EDT...HOLLYHILL AROUND
245 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO **** INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
JACOBSON
Special weather statement, Jun 15, 1:14 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
214 PM EDT FRI JUN 15 2007
KYZ084-151845-
MCCREARY-
214 PM EDT FRI JUN 15 2007
...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN MCCREARY COUNTY
THROUGH 245 PM EDT FRIDAY AFTERNOON...
AT 214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PINE KNOT...
MOVING SOUTHEAST AT 5 MPH.
THIS STORM WILL BE NEAR STRUNK AROUND 230 PM EDT...HOLLYHILL AROUND
245 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
JACOBSON
Hail, Bell
- When
- June 15, 1:23 PM EST to 1:27 PM EST
- Where
- Bell County, 2 mi S of Stony Fork Jct
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.571, -83.750
Quarter size hail. Also, multiple large limbs down and power outage. One mile from Harlan County line.
Hail, Bell
- When
- June 15, 1:34 PM EST to 1:38 PM EST
- Where
- Bell County, 5 mi E of Pineville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.770, -83.590
Hail, Bell
- When
- June 15, 1:38 PM EST to 1:42 PM EST
- Where
- Bell County, 5 mi E of Pineville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.770, -83.590
Hail, Harlan
- When
- June 15, 1:40 PM EST to 2:00 PM EST
- Where
- Harlan County, Wallins Creek
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.830, -83.420
Quarter size hail lasted for 20 minutes and covered the ground. Also trees were blown down in front yard.
Hail, Knox
- When
- June 15, 3:28 PM EST to 3:32 PM EST
- Where
- Knox County, Barbourville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.870, -83.880
Quarter sized hail occurring at the emergency management office.
Hail, Knox
- When
- June 15, 3:33 PM EST to 3:37 PM EST
- Where
- Knox County, Barbourville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.870, -83.880
Media report of hail a little larger than quarters.
Hail, Knox
- When
- June 15, 3:43 PM EST to 3:47 PM EST
- Where
- Knox County, Barbourville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.870, -83.880
Hail piling up on the ground.
Hail, Knox
- When
- June 15, 3:43 PM EST to 3:47 PM EST
- Where
- Knox County, Barbourville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.870, -83.880
One to two inches of hail covering the ground.
Hail, McCreary
- When
- June 15, 3:45 PM EST to 4:00 PM EST
- Where
- McCreary County, 1 mi SW of Hollyhill
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.660, -84.333
Hail occurred from 445 PM to 500 PM.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, June 15, 2007$121,000 · EF1 · 13 events
- Flash Flooding and Damaging Wind in Louisiana, June 15, 2007$250,000 · 54 kt wind · 3 events
- Damaging Wind and Lightning Strike in Texas, June 15 to 16, 2007$210,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Tennessee, June 15, 2007$17,000 · 4.25 in hail · 15 events
- Hail and Damaging Winds in Mississippi, June 15, 2007$26,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Mississippi, June 15, 2007$23,000 · 1 in hail · 6 events
- High Surf in Hawaii, June 15 to 16, 20078 events
- Damaging Winds in Alabama, June 15, 2007$10,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Georgia, June 15, 2007$5,000 · 1 in hail · 4 events
- Hail and Damaging Wind in North Carolina, June 15, 20071 in hail · 4 events
- Flash Flooding in Oklahoma, June 15, 20073 events
- Flooding in North Dakota, June 15 to 21, 20073 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38453, 38454, 38455, 38451, 38456, 38458, 38463, 38466, 38467.